After 5 yrs Cytomel causing headache and nausea

I'm a patient of Dr Peatfield and I've been taking Cynomel the past 5 years, with Nutri Thyroid plus Adrenals, plus B12 and folate. I'm also on HRT Femoston 1 mg. It's all been very successful, actually saved my life I think as I had terrible symptoms of hypo. I've been taking half a 25mcg tablet of Cynomel at 6.15 am for nearly all that time - I started off increasing the dose to 1 tablet but got hyper. Now for the past month, I've been getting headaches which last most of the day plus wobbly legs and sometimes slight nausea, so I reduced to quarter of a tablet. But still getting symptoms. I'm afraid to increase the dose in case they worsen. I've seen that some people take the Cynomel at night, so I took the quarter tab last night and the headache isn't so bad this morning. Problem is, I didn't sleep very well - and if I increase the dose I'm worried that will be worse.

Has anyone some thoughts and suggestions? I'm very worried what's been a wonderful change in my health will start to unravel.

12 Replies

oldestnewest
  • If you reduced the dose and still had the symptoms, I would say that means it's not the cynomel at fault. Half a tablet is really a tiny dose, I'm surprised it has any effects at all.

    However, if you can't increase it without symptoms - although you didn't go hyper, that is physically impossible, you just had hyper symptoms - then perhaps you might have nutritional deficiencies. Have you had your vit d and ferritin tested? What was your B12 result when you had it done? How much are you taking?

    I take all my 75 mcg dose of T3 at night, and I sleep like a baby. There could be many other things stopping you sleeping, other than taking your T3 at night. Perhaps you were just tense because you didn't know what to expect.

    How long have you been taking the Nutri-Thyroid and Adrenal? They don't suit everybody. Or, maybe you just don't need them anymore.

    However, having said all that, it would help people greatly to help you, if you gave some lab results - with ranges - so that they can see if you're under or over-dosed.

  • Janetah12,

    Have you stopped taking HRT or the supplements in case it is them causing headaches?

  • Thanks Clutter - I've been off the HRT for a week - I ran out, it wasn't planned - and it doesn't make any difference. I intend to start taking it again though, I came off for a year and got very painful joints. I've not stopped the B12, I could reduce it.

  • Thanks greygoose, you may be right that it's not the Cynomel. My B12 level was around 1000 pg/ml when last tested 3 years or so ago - I take 2500mcg Jarrow per day. I don't remember getting vit D and ferritin tested, but I must have done. I'll contact Dr P and ask what tests I should get to have everything reviewed. I last contacted him about a year ago because I was feeling tired and he suggested increasing the Nutri Adrenals as needed, which seemed to work. I've been taking both the Nutri Thyroid/Adrenals for the 5 years.

    Apart from B12, ferritin and vit D what lab results do I need?

  • Janetah12,

    greygoose won't get an email or on-site notification unless you use the Reply button.

    If you haven't had blood tests in the last 6-9 months I would get TSH, FT4, FT3, ferritin, vitamin D, B12 and folate. You could also order a saliva cortisol test to check adrenals.

  • Thanks again, Clutter - I will do.

  • I agree with Clutter. Those are the tests you need.

    If your B12 was 1000, I don't understand why you're taking 2500 mcg. 1000 is optimal. A maintenance dose is 1000 mcg. It could be that your B12 is very high and having some sort of negative effect. I know excess is excreted, but I don't think it's good to go too high.

  • Yes it's worth reducing the B12. I found I had to take very high levels to restore my health and after a while I reduced from 5000mcg when my level went to 1200 or so. I decided to go with 2500mcg, estimating that would keep my B12 level to 1000, but I should definitely check out where the level is now.

  • Folate works with B12 in the body - so do take a GOOD B complex containing Methylfolate. The B12 blood test result only indicates the B12 in your blood and only 20% of that is able to reach the cells where it is needed. Hence why good levels are required.

    Do buy the book - Could it Be B12 ? - by Sally Pacholok. So much to read and learn. I have just bought the second edition. Every home should have one :-)

    The Folate and B12 Deficiency Guidelines - that Docs should have read - mention that further testing whilst supplementing B12 - means the results will be skewed and are of little value.

    bcshguidelines.com/document...

  • Thanks, Marz - I take Solgar Metafolin, which I read is well absorbed, but not a multi-B.. found one of components, maybe B6, wasn't agreeing with me. I know about the blood level issue with B12, so just keep the blood level high in order to optimise takeup. Agree about 'Could it be B12' - that book started me on finding what was wrong with me, yes absolutely essential reading!

  • Please Janetah would you tell me as much as you are willing about your experience with Dr P? I'm considering booking an appointment but afraid of wasting money. Does he take a full history? Check bloods? Discuss supplements? Does he listen to all you wish to say or come to a quick decision?

  • I'm certainly happy to tell you - it's all good, but I'll send you a personal message as I assume we can't discuss individual practitioners on the forum.

You may also like...